Acetaminophen, a drug which comes under anti inflammatory and analgesic category has come under the scanner of FDA, the United States Food and Drug Administration.
FDA has issued a new warning that patients who have been using acetaminophen for a reasonable period might experience minor or serious skin disorders. FDA has advised all the patients who have been using this anti inflammatory drug to stop taking the drug if they experience any symptoms of skin reactions.
The deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction Sharon Hertz, M.D said ‘’This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications.”
He was also seen quoting “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
“A search of FAERS uncovered 107 cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products; the cases were categorized as either probable or possible cases associated with acetaminophen.”
Interestingly, the drug acetaminophen is also taken by many students who would like to stay awake during nights for the purpose of studies, especially during exams. There were also reports that the drug acetaminophen was having link to serious liver disorders as well.
Diseases like Stevens – Johnson Syndrome (SJS), Toxic Epidermal Necrolysis (TEN) were already reported in individuals who were on acetaminophen for a long period of time. The early symptoms of such disorders are dark colored urine, pale stools, yellowish discoloration of the skin, itchiness, etc.
So those who were on acetaminophen and are experiencing any of the symptoms mentioned are strongly advised to get their liver tests done.